Alert archive / Maryland / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 13, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Apr 6, 2023, 5:31 PM EDT for Charles County, Saint Mary's County, Maryland. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 6, 2023, 5:31 PM EDT (21:31 UTC)
- Expired
- Apr 6, 2023, 6:03 PM EDT
- In force
- 32 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Charles County, MD, Saint Mary's County, MD
The radar
The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 6, 2:58 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 2:33 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Apr 6, 2:33 PM EDT, 2 hours 58 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 233 PM EDT Thu Apr 6 2023 .SYNOPSIS... A cold front will cross the area this afternoon into this evening bringing widespread showers and thunderstorms generally east of the US-15 corridor, some possibly severe. High pressure then builds into the area Friday into Saturday with cooler and dry conditions. && .NEAR TERM /THROUGH TONIGHT/... The more widespread morning cldcvr and showers have given way to intermittent sunshine with Tds in the low/mid 60s east of I-95. To the west of the US-15 corridor, Tds have decreased a few degrees over the past couple of hours due to mixing. Areawide, low and mid level lapse rates have steepened to 6-8 C/km. This coupled with modest shear (~55kt) are favorable for hail growth, some of which may be severe in any sustained updrafts. The main question and uncertainty is instability and how much remains northwest of the I-95 corridor. The thinking remains that a mixture of multicell and transient supercells develop near US-15 south of I-70 associated with frontal convergence and mid-level height falls. These storms should eventually become quasi-linear as the line moves toward the Bay. It should be noted the best moisture and instability axis is from King George Co, VA over to southern MD. There is a strong likelihood of a severe t-storm watch for parts of the area during the late afternoon into this evening. This is a very moist airmass, with PW values above the 95th percentile for this time of the year (1.5-1.75") along and east of I-95. Rain rates will be locally heavy on the warm side of the boundary. Cannot rule out isolated rainfall amounts of an inch or so across southern MD. Given sandy soils and anteceding dry conditions, think any hydro issues are very isolated in nature. Strongest convection should begin to exit the fcst area by 9PM tonight, but showers may persist until about midnight. Some guidance has lingered showers/sprinkles through the night, but very intermittent and light in nature. Cloud cover, on the other hand, will likely persist into Fri night. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... High pressure gradually builds over the area Fri into Sat with much cooler and dry conditions. Have went below NBM guidance Fri afternoon for Tds given the recent performance of NBM Tds in northwest flow. Could be some fire wx concerns west of the BR for areas that do not see a wetting rain, but will let the overnight shift evaluate that potential once the front and precip moves east of the area. In terms of frost/freeze concerns, the growing season has started for all counties except the Allegheny Mtn zones. There will be some wind Friday night, though with high placement and low Tds temps could fall into the low to mid 30s and result in patchy frost along the Mason-Dixon. Greater concerns Saturday and Sunday night when a hard freeze and frost is possible across the majority of the area. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... The long term period will be relatively mild with surface high pressure largely in charge. On Sunday, surface high pressure centered over New England will build further south keeping any precipitation associated with a frontal boundary suppressed to the Carolinas. Sunday will be the coolest day of the long term period with high temperatures in the 50s and 60s. Those at higher elevations will have high temperatures in the 40s and low 50s. Overnight low temperatures will be in the 30s and 40s with frost and freeze potential in areas where the growing season has begun. On Monday, temperatures will begin gradually warming up with highs in the 60s(50s at higher elevations). Dry conditions with mostly sunny skies are expected through midweek. A shortwave tracking across the Great Lakes region on Tuesday may produce a cutoff low that forms near the southern US. With upper level ridging over the mid-Atlantic, a rex block forms keeping the low pressure to the south through the end of the week. Temperatures on Tuesday will be in the 70s for most with Wednesday being the warmer day of the two. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Widespread convection is expected this afternoon likely impacting main terminals with freq lightning, gusty winds and brief heavy rainfall from IAD to CHO eastward. Cannot rule out some hail as well given the lapse rates and shear in the atmosphere today. The main time frame has generally been pushed back an hour and is expected between 20Z-23Z, but light and intermittent showers may persist through 06Z Fri. VFR conditions are expected Sunday and Monday. Dry conditions are expected both days with high pressure in charge. && .MARINE... Widespread convection expected late this afternoon into this evening which may require SMWs. SCAs also remain in effect through Friday morning. High pressure builds in thereafter and winds subside. Northeasterly winds on Sunday will likely be SCA criteria over the southern waters. Winds shift to southeasterly on Monday and will likely be sub-SCA criteria. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...Small Craft Advisory until 2 PM EDT Friday for ANZ530>543. && SYNOPSIS...CPB NEAR TERM...CPB SHORT TERM...CPB LONG TERM...AVS AVIATION...AVS/CPB MARINE...AVS/CPB
Hazardous weather outlook, Apr 6, 2:59 PM EDT, 2 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 259 PM EDT Thu Apr 6 2023 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-071000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 259 PM EDT Thu Apr 6 2023 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM. A few storms may be severe with damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas of frost along with the potential of freezing temperatures are possible during the overnight and early morning hours Saturday night through Monday morning. Frost or freeze conditions may kill crops and other sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. Please send any wind or hail reports to the National Weather Service. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-071000- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 259 PM EDT Thu Apr 6 2023 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight A Severe Thunderstorm Watch is in effect until 10 PM for portions of central Maryland as well as northern and central Virginia. A few storms may be severe with damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Areas of frost along with the potential of freezing temperatures are possible during the overnight and early morning hours Saturday night through Monday morning. Frost or freeze conditions may kill crops and other sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotters have been activated. Please send any wind or hail reports to the National Weather Service. MDZ001-501-502-VAZ503-504-WVZ501>506-071000- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 259 PM EDT Thu Apr 6 2023 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 4:50 AM EDT | Small Craft Advisory | LWX | 33 hr | |
| Apr 6, 4:36 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania | 39 min |
| Apr 6, 4:56 PM EDT | Special Marine Warning | LWX | 64 min | |
| Apr 6, 5:15 PM EDT | Severe Thunderstorm Warning | LWX | Spotsylvania | 45 min |
| Apr 6, 5:38 PM EDT | Special Marine Warning | LWX | 67 min | |
| Apr 6, 5:48 PM EDT | Special Marine Warning | LWX | 63 min | |
| Apr 6, 6:01 PM EDT | Special Marine Warning | LWX | 89 min | |
| Apr 6, 6:03 PM EDT | Special Marine Warning | LWX | 48 min | |
| Apr 6, 6:09 PM EDT | Special Marine Warning | LWX | 51 min | |
| Apr 6, 6:18 PM EDT | Severe Thunderstorm Warning | LWX | Arlington, Fairfax, City of Falls Church | 42 min |
| Apr 6, 6:19 PM EDT | Special Marine Warning | LWX | 86 min | |
| Apr 6, 6:39 PM EDT | Special Marine Warning | LWX | 66 min | |
| Apr 6, 6:45 PM EDT | Special Marine Warning | LWX | 90 min | |
| Apr 6, 6:56 PM EDT | Special Marine Warning | LWX | 61 min | |
| Apr 6, 7:33 PM EDT | Special Marine Warning | LWX | 42 min | |
| Apr 6, 7:49 PM EDT | Special Marine Warning | LWX | 26 min | |
| Apr 6, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Charles, Saint Mary's | 52 min |
| Apr 6, 5:53 PM EDT | Severe Thunderstorm Warning | LWX | Calvert, Charles, Prince George's, Saint Mary's | 35 min |
| Apr 6, 6:02 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 43 min |
| Apr 6, 7:07 PM EDT | Severe Thunderstorm Warning | LWX | Saint Mary's | 23 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.